Police officers hospitalized after incidental exposure to fentanyl. A Florida child fatally overdosed. In communities around the country, such headlines are stoking fears that a momentary brush with a tiny amount of fentanyl powder could prove fatal.
The synthetic opioid, blamed for increasing numbers of overdose deaths across the U.S., is 50 to 100 times more potent than morphine. But experts consulted by STAT said many of the reported incidents appear to be false alarms that run counter to scientific fact and exaggerate the risks.
The American College of Medical Toxicology recently issued a position paper concluding that, based on what’s been publicly released, none of the recent incidents involving first responders is consistent with opioid toxicity. The doctors, who reviewed a handful of cases, said they are not challenging the truthfulness of the officers involved. Rather, they are questioning whether their reports are verified cases of poisonings that carry the hallmarks of opioid exposure.
“A lot of the symptoms are nondescript, such as vague dizziness, that don’t concern opioid poisoning,” said Dr. Andrew Stolbach, a physician at Johns Hopkins Medical Center and lead author of the paper. “And in a lot of the cases, the way that they were exposed doesn’t make sense, like brushing a small amount of powder off a uniform.”
While most of the reports have involved first responders, some have involved young children, including the fatal overdose of a 10-year-old Florida boy who was found to have a mixture of heroin and fentanyl in his body. How he came in contact with opioids remains unknown, although authorities have raised the possibility that he encountered it at a community pool or walking through a neighborhood known to be a hotbed of opioid trafficking.
Establishing the truth in these cases is not just a matter of setting the record straight, but of preventing hysteria and ensuring public safety. While accidental exposure to opioids can take lives, so can undue fear of the risks. For first responders, taking extra precautions could delay lifesaving care for people suffering overdoses and distract from more pressing threats, such as a suspect at a crime scene.
“We want to prevent unintended consequences,” said Dr. Diane Calello, medical director of the New Jersey Poison Information and Education System. “If a law enforcement professional is wearing a lot of unnecessary protective gear in a situation that requires an agile response, that in and of itself is a safety issue.”
Conversely, failing to take proper precautions could also result in harm. So what’s the right balance?
STAT spoke to several toxicologists and law enforcement officials to examine the underlying science of fentanyl exposure and the extent of the risk it poses to first responders and the public.
Can fentanyl poison officers and others through incidental skin contact?
In several incidents, officers have reportedly fallen ill after a powdered form of fentanyl came in contact with their skin or clothing.
Although ingesting a pinch of fentanyl powder can be fatal, several toxicologists said contact with intact skin is extremely unlikely to cause opioid toxicity, which can occur only if the substance enters the bloodstream.
“If you have fentanyl powder on your hand for five or 10 minutes, it’s inconceivable that that would be sufficient to cause you to have an overdose,” said Dr. David Juurlink, a toxicologist at the University of Toronto.
Fentanyl cannot penetrate the skin on its own. It needs moisture. That’s why, in clinical care, patients are given fentanyl patches to aid in absorption and relieve pain. The position paper by the American College of Medical Toxicology reported that, even if a large area of the body were covered with fentanyl patches, it would take 14 minutes to transmit a therapeutic dose of 100 micrograms, let alone an overdose.
“For the fentanyl patch to work, you have to put a lot of fentanyl in the patch. It has to be moist and it has to be in contact with the skin for a long period of time, in a special liquid,” said Stolbach. “Those aren’t the conditions that are going to occur when somebody is incidentally exposed.”
One of the most widely reported incidental overdoses occurred in East Liverpool, Ohio, where officer Chris Green became ill following a traffic stop involving drugs. Green has recovered and returned to work.
The city’s police chief, John Lane, said he believes Green’s illness resulted from opioid exposure, regardless of the questions raised by toxicologists. Lane said a screening test confirmed that Green had opioids in his body, but the exact method of exposure remains unclear.
He said Green collapsed moments after he brushed a small amount of powder off his shirt at the police station, after the traffic stop was over.
“We don’t know if he brushed it off with his hand or rubbed his eye,” Lane said. “We think what may have happened is that he put on that Purel or Germ-X stuff, and that got it wet and maybe he absorbed it that way. We’re not sure. All we know is he overdosed from it.”
The medical toxicologists group specifically warns that alcohol-based hand sanitizers should never be used, because they are ineffective in removing fentanyl and may increase drug absorption. The organization said officers should take basic precautions to prevent the remote risk of poisoning through skin contact, such as wearing nitrile gloves and immediately washing with copious amounts of water if contact does occur.
Can inhaling fentanyl cause an overdose?
Toxicologists said the possibility of accidental inhalation presents a higher risk, especially in poorly ventilated spaces where public safety officials suspect fentanyl is dispersed in the air.
Calello said inhaling fentanyl — or ingesting it — puts it in contact with mucous membranes in the nose or mouth, providing the drug a way into the bloodstream, which can result in poisoning.
She added, however, that such circumstances are unlikely to arise during a traffic stop or in other open-air environments. “Handling an overdose victim is not going to entail a plume of aerosolized drug,” Calello said.
It would take prolonged exposure to a large amount of airborne fentanyl to cause an overdose, according to the medical toxicologists. Their report references safety standards for industrial workers who manufacture fentanyl. “At the highest airborne concentration encountered by workers, an unprotected individual would require nearly 200 minutes of exposure to reach a dose of 100 mcg of fentanyl,” the report states. (100 mcg, or micrograms, is enough to have a therapeutic effect but not enough to cause an overdose.)
“We would expect in an industrial fentanyl production plant there’s going to be more fentanyl in the air than there would be at any crime scene,” Hopkins’s Stolbach said.
Still, in cases where first responders suspect a high concentration of airborne opioids, the medical toxicologists group recommends that officers use a respirator, in addition to wearing water-resistant coveralls to block skin exposure.
Why are so many officers falling ill if the risks of poisoning are so low?
Toxicologists said officers may indeed be getting sick following exposure to fentanyl or other substances, but that does not necessarily mean the drugs are the cause.
The only way to confirm a case of poisoning is to conduct a urine or blood test, or to verify that symptoms were reversed by a dose of naloxone. But such evidence is lacking in many of the cases reported around the country.
“The common theme is that there is no biochemical confirmation,” Stolbach said. In most cases, the media is reporting that officers are being hospitalized, but hospitalization may just be a precaution.
Juurlink said the real culprit in these cases may be a phenomenon known as the nocebo effect, in which the mere suggestion that a substance can be harmful causes people to suffer negative effects after exposure. In medical research, for example, being informed of side effects related to a pill or procedure can bring on real-life symptoms.
“If in a moment of panic, a person sees powder on their skin and they’ve read reports on the internet about people having overdosed, you could see how that might cause someone to at least believe they’ve had an overdose,” Juurlink said.
Indeed, some of the symptoms reportedly suffered by public safety officers, such as a racing heart, dizziness, and anxiety, are more consistent with panic than opioid poisoning. “If anything, people with opioid poisoning would have a slow heart rate,” Stolbach said.
Toxicologists said law enforcement officials should be trained to recognize the objective symptoms of opioid poisoning so they can deliver the opioid antidote naloxone when appropriate. Those symptoms would take hold within a few minutes of exposure. A person would become sleepy and lethargic and start breathing at an abnormally slow rate.
“That’s the typical progression,” Calello said. “From awake to sleepy, to asleep, to unconscious. The things that have been described in the news really are not what we typically see with patients who get opioids.”
Author: CASEY ROSS